Niacin use is not safe
Niacin was previously believed by many to have a positive impact on heart health, by lowering low-density or LDL cholesterol while increasing high-density or HDL cholesterol. A study by the New England Journal of Medicine found that not only did niacin have no impact in lowering the rate of major cardiovascular events, but also that many patients taking niacin had serious side effects and complications.
The trial study, called HPS2-Thrive, was for the experimental drug brand Tredaptive, produced by pharmaceutical giant Merck. It was an extended release combination of niacin with laropiprant. The study was of more than 25,000 patients already using a statin-based medication to control their cholesterol levels. The purpose of the HPS2-Thrive study was to determine the value of a statin/niacin-laropiprant combination.
The conclusion of the study revealed that the therapy
In HPS2-Thrive, patients that had diabetes at the start of the trial period suffered complications at an increased rate, while non-diabetic patients received new diabetes diagnoses at a rate 50% higher than the control group. Other side effects were increased infections and bleeding. The investigation showed clearly that it was the niacin that caused the problems.
Taken Off The Market
The publication of the results in the NEJM was only the latest bad news for niacin. Merck announced the withdrawal of Tredaptive from the global pharmaceutical marketplace at the conclusion of the investigation phase of the HPS2-Thrive study, in January of 2013. Niacin is turning out to be a disappointment and that trend continues with this latest NEJM publication. Niacin is sold over-the-counter as a vitamin supplement with the warning that it may cause a flushing of the skin. It looks like flushing could be the least worrisome problem for cardiology patients if niacin was part of their treatment.